Thursday, November 05, 2009

Thrush




Of course, the attached picture refers to the avian variety, not the physiological kind that appears to be the culprit in the continuing throat discomfort that I am experiencing. I won't post a picture of what the infection actually looks like, preferring the more musical reference instead. But it was apparent enough that my oncologist at Group Health didn't even do a culture to confirm, once he looked into my throat.

According to wikipedia, thrush's scientific term is candidiasis and it is a fungal or yeast infection. The last time I remember coming into contact with thrush was when the kids were babies. It was a condition that developed when they were nursing. Luckily they don't remember that time at all.

So I am on an anti-fungal, nystatin, that I get to swirl around and hold in my mouth every 6 hours. Apparently this is a side effect of the steroids that I was taking early on in the chemo cycle. We will hope that the cure is quick.

3 comments:

Anonymous said...

Sorry to hear that. Hopefully it will go away once you are off the steroids. Hang in there! At least you're not missing any great 'going outside and hanging out" weather.

odp said...

So sorry to hear about the thrush! It's no fun. The only experience I've had with it is when horses get it in their hooves -- most often in the winter when the ground is soft and wet, and sticks in the crevices. Shall we say it's odoriferous rather than aromatic. Hope you're over it ASAP!!

MK said...

I had thrush once as an adult, when a doctor prescribed chewable amoxicillin to me for an ear infection. Don't ask me why! And when I went back to him and said I had thrush, he said, "Take Lotrimin and put it on your tongue." At which point I called Dad and he called in some oral Nystatin in tablet form - I held it on my tongue until it dissolved.

Anyway, it was miserable and icky and I hope yours is long gone, and you don't get it again.